MAUDE Adverse Event Report: K2M, INC. PLATE, 2 LEVEL; SIZE 44 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

K2M, INC. PLATE, 2 LEVEL; SIZE 44 MM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number AA01-42F44V
Medical Device Problem Codes Fracture (1260); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device remains implanted in the patient.
 
Event or Problem Description
It was reported that the locking mechanism of the ozark plate fractured at c7, and screw migration was subsequently noted at the same level.Revision surgery has not taken place nor been scheduled.No adverse consequences were reported.This record captures the locking mechanism fracture of the ozark plate.
 
Additional Manufacturer Narrative
Visual, dimensional, material and functional analysis could not be performed as the plate associated with this record was not returned.Device history records could not be reviewed as a valid lot number was not provided and could not be obtained.Complaint history records were reviewed for this catalog number, and it was found that this is the only reported event.Initial report states that the locking mechanism of the plate broke and that two screws at c7 began backing out post-operatively.No complications during initial procedure were reported and no revision surgery has been performed.Punch awl was used to prep screws holes, no tap was used.No reported patient information or post-op activity.A post-event x-ray provided confirms securing mechanism disengagement and screw migration of both screws at c7.Review of the x-ray indicates that the trajectory of the screw holes contacts the cage implanted between c6 and c7.Additionally, the amount of disc preparation observed in the c6/7 disc space may result in subsidence which can result in excessive forces being applied to the plate/screw interface.Additionally, the plate may not be flush against the anterior surface of the c7 vertebral body.However, this cannot be confirmed, as no immediate post-op x-ray was available.Ozark view and guide surgical technique was reviewed: ¿remove all osteophytes from the anterior surfaces of the vertebrae to allow the plate to sit flush against the vertebral bodies.After screw insertion, engage the locking cover by inserting the size10 tapered driver into the screw cover and rotating clockwise 90° so that the cover retains the screw heads.Screws should sit below the screw cover to ensure that the locking cover is adequately engaged.¿ ¿these internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur, the implant could eventually break, bend, or loosen.Physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices in the absence of complete bone healing.¿ ¿adequately instruct the patient.Postoperative care and the patient¿s ability and willingness to follow instructions are two of the most important aspects of successful healing.¿ the most likely cause of the reported event was determined to be the proximity of the screw placement to interbody.Additionally, excessive disc preparation may have led to subsidence which may have contributed to excessive forces applied to plate/securing mechanism/screw interface.
 
Event or Problem Description

Brand Name
PLATE, 2 LEVEL; SIZE 44 MM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key13236096
Report Number3004774118-2022-00018
Device Sequence Number14602190
Product Code KWQ
UDI-Device Identifier10888857401631
UDI-Public10888857401631
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K172104
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAA01-42F44V
Device Catalogue NumberAA01-42F44V
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/15/2021
Supplement Date Received by Manufacturer03/23/2022
Initial Report FDA Received Date01/12/2022
Supplement Report FDA Received Date04/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale